Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 159, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2004, 6:04 PM MDT for El Paso County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 6:04 PM MDT (00:04 UTC)
- Expired
- Aug 4, 2004, 7:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2609 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 050004 SVRPUB COC041-050100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 602 PM MDT WED AUG 4 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 700 PM MDT. * AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF ELBERT...OR 21 MILES NORTHEAST OF COLORADO SPRINGS...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PEYTON BY 615 PM MDT. 6 MILES SOUTHWEST OF CALHAN BY 635 PM MDT. 6 MILES NORTHEAST OF ELLICOTT BY 655 PM MDT. 5 MILES NORTHWEST OF YODER BY 700 PM MDT. IF YOU ARE IN THE PATH OF THE STORM...GO TO SHELTER NOW INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3913 10436 3913 10469 3874 10432 3892 10406 $$ PETERSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT WED AUG 4 2004 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA INDICATED UPPER LEVEL RIDGE BUILDING OVERHEAD...WITH THE CENTER OF THE HIGH PRESSURE SYSTEM ACROSS NORTHEASTERN NEW MEXICO AND A BROAD UPPER TROUGH MOVING ACROSS PAC NW AND NORTHERN GREAT BASIN ATTM. WATER VAPOR IMAGERY INDICATING SHARP MOISTURE GRADIENT ACROSS CENTRAL CO ATTM... WITH ABUNDANT MID AND UPPER LEVEL MOISTURE ACROSS ARIZONA AND NEW MEXICO MOVING INTO SOUTHERN COLORADO ATTM. AT THE SFC...HIGH PRESSURE CONTINUES TO BUILD ACROSS THE CENTRAL HIGH PLAINS...WITH LOW LEVEL UPSLOPE AND MOISTURE TRANSPORT UNDERWAY ACROSS THE EASTERN PLAINS. TONIGHT....MID LEVEL MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION WITH SOUTHWEST FLOW DEEPENING ACROSS THE STATE...AS MINOR SHORT WAVE ACROSS THE GREAT BASIN AND NORTHERN ROCKIES. EMBEDDED DISTURBANCES ACROSS ARIZONA AND NEW MEXICO WILL MOVE ACROSS WESTERN COLORADO OVERNIGHT...KEEPING SCATTERED TSRA ACROSS THE SW AND SE MTS AND HIGH MT VALLEYS THIS EVENING...WITH SCATTERED SHRA AND ISOLATED TSRA CONTINUING THROUGH THE OVERNIGHT. MODEL SOUNDINGS STILL INDICATING DRY MID LEVELS AND WEAK INVERSIONS AROUND H5 ACROSS AS CENTRAL MTS...RAMPART RANGE AND FAR EASTERN PLAINS...THOUGH AS MOISTURE CONTINUES TO FILTER ACROSS THE AREA ALONG WITH CONVECTIVE TEMPS BEING REACHED LATE THIS AFTERNOON...WILL SEE ISOLATED TO SCATTERED TSRA/SHRA DEVELOPING THIS EVENING. SOUNDINGS INDICATING MODERATE CAPES OF BETWEEN 500-1000 J/KG ACROSS THE AREA...THOUGH WITH WEAK SHEAR...WILL ONLY SEE A FEW STRONG STORMS PULSE UP THROUGH THE EVENING. LOW LEVEL MOISTURE LOOKS TO INCREASE ACROSS THE EASTERN PLAINS OVERNIGHT...AS LEE TROUGHING DEVELOPS ACROSS THE I-25 CORRIDOR...AND COULD WILL PROBABLY SEE SOME PATCHY IFR STRATUS DEVELOP BY EARLY MORNING...ESPECIALLY ACROSS EL PASO COUNTY WITH SOUTHEAST FLOW. THURSDAY...MOISTURE TO REMAIN PLENTIFUL ACROSS THE AREA IN SW FLOW ALOFT...WITH SPECIFIC HUMIDIES PROGGED AROUND 6G/KG AND PWATS BETWEEN .75 AND ONE INCH. MODELS CONTINUE TO INDICATE ANOTHER SHORT WAVE THROUGH MOVING ACROSS THE REGION THROUGH THE DAY...HELPING TO DEVELOP TSRA/SHRA ACROSS THE REGION. WILL KEEP SCATTERED POPS ACROSS THE MTS BY LATE MORNING...SPREADING ACROSS THE PLAINS THROUGH THE AFTERNOON. WITH LEE TROUGHING ACROSS THE I-25 CORRIDOR...WILL CONTINUE TO SEE AMBLE LOW LEVEL MOISTURE IN PLACE...WITH MODELS INDICATING CAPES OF 1000-1500 J/KG. AGAIN...WITH WEAK SHEAR IN PLACE...COULD SEE ONE OR TWO PULSE STRONG TO SEVERE STORMS ACROSS THE PLAINS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) SHRTWV CONTINUES TO AFFECT THE AREA THU NIGHT AND COULD KEEP SOME PCPN GOING INTO THE LATE NIGHT...ESPECIALLY OVR FAR ERN AREAS...BUT THERE MAY BE ENOUGH INSTABILITY AND MSTR ACRS THE FORECAST AREA THRU THE NIGHT THAT KEEPING ISOLD POPS SEEMS LIKE A GOOD IDEA. FRI AND SAT THE UPR RIDGE WL BE CENTERED OVR SRN NM WITH WEAK SHRTWVS EXPECTED TO MOVE OVR THE TOP OF THE RIDGE OVR THE FORECAST AREA. MSTR WL STILL BE AVAILABLE TO INTERACT WITH THE DISTURBANCES TO BRING ISOLD TO SCT PCPN TO THE AREA. SUN THE GFS IS STILL BRINGING UPR TROF WESTWARD ACROSS NRN US ROCKIES/NRN HIGH PLAINS. THIS SYSTEM WL TURN THE WINDS OVR THE SE PLAINS EASTERLY IN THE AFTERNOON WITH ONLY A SLIGHT COOLING...THE MAIN FRONT/COOLING LOOKS LIKE IT WL MOVE IN EARLY MON MORNING...WHICH IS MORE LIKE WHAT THE ECMWF WAS SHOWING. ISOLD POPS FOR SUN STILL LOOK GOOD. MON THRU WED THE UPR RIDGE AXIS IS EXPECTED TO BE TO THE W OF CO... GIVING THE AREA NW FLOW ALOFT. ANOTHER UPR TROF OVR THE NRN PLAINS ON WED WL ALLOW ANOTHER FRONT TO MAKE IT INTO THE SE CO PLAINS. THERE SHOULD STILL BE ENOUGH MSTR AROUND TO WARRANT ISOLD POPS EACH AFTERNOON AND EVENING ACRS THE FORECAST AREA SO WILL NOT MAKE ANY CHANGES. CURRENT TEMP FORECASTS ALSO LOOK GOOD. && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 4, 7:00 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT WED AUG 4 2004 COZ058>089-093>099-051300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON OVER THE MOUNTAINS. THE STORMS WILL MOVE NORTHEAST REACHING THE INTERSTATE 25 CORRIDOR BY MID AFTERNOON. A FEW OF THE STORMS MAY BRIEFLY BECOME STRONG WITH HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH. THE STORMS WILL CONTINUE THROUGH THE EVENING IN ALL AREAS. OVER THE MOUNTAINS...SOUTHERN INTERSTATE 25 CORRIDOR AND THE EASTERN PLAINS NEAR THE NEW MEXICO BORDER...SCATTERED THUNDERSTORMS WILL CONTINUE PAST MIDNIGHT. AN UPPER LEVEL DISTURBANCE WILL PASS OVER THE REGION DURING THE LATE EVENING...ALLOWING FOR STORMS TO CONTINUE WELL INTO THE NIGHT OVER THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND SOUTHEAST PLAINS THURSDAY AFTERNOON AND NIGHT. THE MAIN THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...WIND GUSTS UP TO 40 MPH... AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS COULD BECOME STRONG...MAINLY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...WHERE HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT... ESPECIALLY FOR THE BURN SCARS AND AREAS SENSITIVE TO HEAVY RUN OFF. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY FOR FRIDAY THROUGH TUESDAY. THE MAIN THREAT FROM THUNDERSTORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 40 MPH. HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && WOLYN/KT
In the hours before
Local storm report, Aug 4, 4:35 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 2 SW COLORADO SPRINGS 38.84N 104.79W
08/04/2004 0.75 INCH EL PASO CO NWS EMPLOYEE
HAIL OCCURRED FROM 327 PM UNTIL 332 PM.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 62 min |
| Aug 4, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 57 min |
| Aug 4, 8:29 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Aug 5, 3:37 AM MDT | Flash Flood Warning | PUB | Bent, Otero | 4 hr |
| Aug 5, 3:11 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Aug 5, 3:33 PM MDT | Flash Flood Warning | PUB | Teller | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.